Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 6, NWS Green Bay, WI

January 12, 2017

NWS Green Bay, WI issued this small craft advisory at Jan 12, 2017, 4:09 AM CST. It took effect at Jan 12, 2017, 4:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 4:09 AM CST (10:09 UTC)
In effect from
Jan 12, 2017, 4:00 PM CST
Expired
Jan 13, 2017, 6:00 AM CST
In force
14 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

701 
WHUS73 KGRB 121009
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
409 AM CST THU JAN 12 2017

...GUSTY WINDS TO ACCOMPANY A FRESH SURGE OF ARCTIC AIR INTO THE
AREA LATE TODAY AND TONIGHT...

.ANOTHER SURGE OF ARCTIC AIR IS ON THE WAY. IT WILL ARRIVE IN THE
AREA LATE THIS AFTERNOON. STRONG WEST WINDS WILL ACCOMPANY THE
ARRIVAL OF THE COLD AIR. WINDS WILL BEGIN TO DIMINISH AS THE COLD
AIR SETTLES INTO THE AREA OVERNIGHT.

LMZ521-522-541>543-121815-
/O.NEW.KGRB.SC.Y.0006.170112T2200Z-170113T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
409 AM CST THU JAN 12 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 AM CST FRIDAY. 

* WINDS...WEST WINDS WILL INCREASE THIS AFTERNOON. WINDS TO 30
  KNOTS WITH A FEW GALE-FORCE GUSTS ARE EXPECTED BY EARLY EVENING.
  WINDS WILL BEGIN TO SLOWLY DIMINISH OVERNIGHT.

* WAVES...WAVES ON THE LAKE WILL BUILD TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

JS
4 follow-up statements
954 
WHUS73 KGRB 121547
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
947 AM CST THU JAN 12 2017

...GUSTY WINDS TO ACCOMPANY A FRESH SURGE OF ARCTIC AIR INTO THE
AREA LATE TODAY AND TONIGHT...

.ANOTHER SURGE OF ARCTIC AIR IS ON THE WAY. IT WILL ARRIVE IN THE
AREA LATE THIS AFTERNOON. STRONG WEST WINDS WILL ACCOMPANY THE
ARRIVAL OF THE COLD AIR. WINDS WILL BEGIN TO DIMINISH AS THE COLD
AIR SETTLES INTO THE AREA OVERNIGHT.

LMZ521-522-541>543-130000-
/O.CON.KGRB.SC.Y.0006.170112T2200Z-170113T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
947 AM CST THU JAN 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 9 AM CST FRIDAY...

* WINDS...WEST WINDS WILL INCREASE THIS AFTERNOON. WINDS TO 30 
  KNOTS WITH A FEW GALE-FORCE GUSTS ARE EXPECTED BY EARLY 
  EVENING. WINDS WILL BEGIN TO SLOWLY DIMINISH OVERNIGHT. 

* WAVES...WAVES ON THE LAKE WILL BUILD TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
659 
WHUS73 KGRB 122115
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CST THU JAN 12 2017

...GUSTY WINDS TO ACCOMPANY A FRESH SURGE OF ARCTIC AIR INTO THE
AREA LATE TODAY AND TONIGHT...

.ANOTHER SURGE OF ARCTIC AIR IS ON THE WAY...ARRIVING LATE THIS
AFTERNOON AND EVENING. STRONG WEST WINDS WILL ACCOMPANY THE
ARRIVAL OF THE COLD AIR. WINDS WILL SHIFT TO THE NORTHWEST AND
BEGIN TO DIMINISH AS THE COLD AIR SETTLES INTO THE AREA OVERNIGHT. 

LMZ521-522-541>543-130515-
/O.EXT.KGRB.SC.Y.0006.170112T2200Z-170113T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
315 PM CST THU JAN 12 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST FRIDAY...

* WINDS...WEST INCREASING TO 15 TO 25 KTS THIS EVENING...BECOMING
  NORTHWEST OVERNIGHT. GUSTS TO AROUND 30 KTS. WINDS WILL BEGIN TO
  SLOWLY DIMINISH OVERNIGHT.

* WAVES...1 TO 3 FT ON LAKE MICHIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
133 
WHUS73 KGRB 130319
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
919 PM CST THU JAN 12 2017

...GUSTY WINDS TO ACCOMPANY A FRESH SURGE OF ARCTIC AIR TONIGHT...

.A SURGE OF ARCTIC AIR WILL BRING STRONG WEST WINDS TO THE AREA
TONIGHT. WINDS WILL SHIFT TO THE NORTHWEST AND BEGIN TO DIMINISH
AS THE COLD AIR SETTLES INTO THE AREA OVERNIGHT.

LMZ521-522-541>543-131130-
/O.CON.KGRB.SC.Y.0006.000000T0000Z-170113T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
919 PM CST THU JAN 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WINDS...WEST 15 TO 25 KTS...BECOMING NORTHWEST OVERNIGHT. GUSTS
  TO AROUND 30 KTS. WINDS WILL BEGIN TO SLOWLY DIMINISH OVERNIGHT.

* WAVES...1 TO 3 FT ON LAKE MICHIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
902 
WHUS73 KGRB 131002
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
402 AM CST FRI JAN 13 2017

LMZ521-522-541>543-131200-
/O.CON.KGRB.SC.Y.0006.000000T0000Z-170113T1200Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
402 AM CST FRI JAN 13 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WINDS...NORTHWEST WINDS OF 15 TO 25 MPH EARLY THIS MORNING WILL
  DIMINISH TO AROUND 5 KNOTS BY EARLY AFTERNOON.

* WAVES...SUBSIDING TO 2 FEET OR LESS ON LAKE MICHIGAN. THE BAY OF
  GREEN BAY IS MOSTLY ICE COVERED AT THIS TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

JS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 4:01 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 12, 4:01 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
401 AM CST Thu Jan 12 2017

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 355 AM CST Thu Jan 12 2017

Another round of light snow over the far southeast part of the
area this morning, then a blast of arctic air for tonight and
Friday. Wintry precipitation increasingly likely early next week.

The persistent block over the northeast Pacific will break down
during the period as the positive upper height anomaly from the
block migrates westward into northeast Asia and weakens. The
pattern will then evolve toward having a large, strong negative
anomaly center near Alaska, with a positive center over eastern
Canada. The long wavelength between the features favors splitting
of the flow, which is what is shown by most of the models for next
week.

Another blast of arctic air will take temperatures well below
normal early in the period, then readings will moderate back close
to normal for the weekend, and to significantly above normal for
next week. Disturbances riding along the strong baroclinic zone
currently draped over the area will bring a couple more rounds of
snow the next few days, though amounts will be more modest than
with the last few systems. Some energy ejecting out of the
developing southern stream will probably bring a round of wintry
precipitation early next week, with amounts for the week depending
largely on what falls with this system.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 355 AM CST Thu Jan 12 2017

Another disturbance riding northeast within the strong baroclinic
zone across the region will generate a band of snow this morning.
Models were pretty consistent in bringing the snow through east-
central Wisconsin in the 11Z-16Z time frame. The latest radar
mosaic loop suggests the band may track a little farther south
than depicted by the models. Forecast went out with best guess for
PoPs, but that may need refinement based on how the band evolves
during the next few hours. Forcing is higher up in the atmosphere
and not as strong as with yesterdays bands, so amounts will be
more modest (expecting 1-2 inches over the far SE part of the
area).

The next feature of consequence with be intense upper disturbance
forecast to pass by to the north late today. Cold front trailing
from attendant cyclone will probably begin to wash out as it
nears the area, but it will still mark the leading edge of a fresh
arctic air mass that has surged south across Canada from high
latitudes very quickly. Expect some clouds and flurries to
accompany the front. Gusty winds behind the front will likely lead
to some blowing and drifting of the fresh snow across the area,
especially since the top layer is a light fluffy snow.

Wind Chill indices in new forecast reach advisory criteria across
the west late tonight and early Friday. But winds will be
decreasing rapidly during that time, and could fall below the
advisory threshold. Given the uncertainty, opted to hold off
issuing an advisory with this morning's forecast. This will
provide the day shift the maximum flexibility when making the
final decision on a possible headline.

.LONG TERM...Friday Night Through Wednesday
Issued at 355 AM CST Thu Jan 12 2017

A gradual moderation in temperatures is expected over the weekend
with above normal temperatures expected through much of next week.
A weak disturbance will move across the state Friday night. This
system could bring a band of light snow to portions of central and
east-central Wisconsin Friday evening into early Saturday morning.
Could see up to an inch south of highway 29. Low temperatures
Friday night should fall into the single digits below zero north
and single digits above zero south and lakeshore.

Otherwise, a tranquil weekend is expected as high temperatures
return into the 20s each day. The next weather maker is expected
to move toward the region from the southwest on Sunday. Many
complications to the forecast Monday into Tuesday. First one is
the ECMWF brings the first band of precipitation into the area
late Sunday night and Monday with a lull in the precipitation
later Monday night into Tuesday morning, with the next surge of
precipitation into Tuesday afternoon and evening. Meanwhile, the
gfs brings the main system across the region Monday night into
Tuesday morning with precipitation tapering off Tuesday afternoon.
The Canadian model was similar to the GFS model. This is the first
complication.

Clouds will be on the increase Sunday night with light precipitation
possibly making it into portions of central and east-central
Wisconsin by sunrise. Air and pavements temperatures are the
second complication to the forecast. Precipitation type still an
issue with more snow at the onset, although if precipitation is
light enough could still be in the form of freezing rain or sleet.
The warmer air at 850mb flows northward on Monday with 850mb
several degrees above freezing across central and northeast
Wisconsin. Again, there are some significant differences between
the GFS/ECMWF and Canadian models with respect to how far north
the warm air will make it. At the surface, expecting a cold start
to the morning although temperatures should be slowly rising late
Sunday night into Monday morning. Also, pavement temperatures are
expected to be well below freezing across the entire area Monday
morning. Any liquid precipitation will freeze on untreated roads,
bridges and sidewalks across the entire area.

Across the Fox Valley and lakeshore, easterly winds off the relatively
warmer waters of Lake Michigan should help temperatures rise above
freezing Monday afternoon. Precipitation should be all liquid by
mid morning on Monday. However, there is still concern for slick
spots as pavement temperatures will be slower to respond and may
not rise above freezing until the afternoon or evening hours. Now
for areas just north and west of the Fox Valley, 850mb temperatures
should support liquid precipitation by late Monday morning.
However, surface and road temperatures will be below freezing for
much of Monday. This is the region of most concern for ice
accumulations. Across the far north, some differences in the
models for a mix of rain, sleet, freezing rain or snow.

The differences will linger into Tuesday, especially north and
west of the Fox Valley. Expect mainly rain for the most part
from the Fox Valley and lakeshore region. On Tuesday, temperatures
north and west of the Fox Valley will climb a few degrees above
freezing, however pavement temperatures may still be below
freezing to cause any rain to freeze on untreated surfaces.
Later shifts will be able to fine tune the details.

Only a small chance for rain or snow on Wednesday as highs are
expected to be in the 30s.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 355 AM CST Thu Jan 12 2017

Outside of a relatively short period of MVFR and perhaps some IFR
conditions with the snow band expected to affect east-central
Wisconsin this morning, VFR conditions are expected. Additional
concerns for aviation interests will be gusty surface winds late
tonight into tonight, and the potential for blowing and drifting
snow to affect airports. The blowing snow will probably not
seriously impact the visibility, but snow drifting onto runways
may require removal.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Skowronski
Hazardous weather outlook, Jan 11, 8:48 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
848 PM CST WED JAN 11 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
848 PM CST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL SPREAD BACK INTO PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN LATE TONIGHT. ROADS WILL STILL BE SNOW OR ICED COVERED
IN SPOTS...SO MOTORISTS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING DUE TO THE COMBINATION OF BITTERLY COLD
TEMPERATURES AND NORTHWEST WINDS. A WIND CHILL ADVISORY MAY BE
NEEDED...ESPECIALLY NORTH AND WEST OF THE FOX VALLEY...FOR WIND
CHILLS OF 20 BELOW TO 30 BELOW ZERO. WIND CHILLS THIS LOW CAN
PRODUCE FROST BITE ON EXPOSED SKIN WITHIN 20 TO 30 MINUTES.

HAZARDOUS TRAVEL IS AGAIN POSSIBLE MONDAY AND TUESDAY AS ANOTHER
SYSTEM MOVES ACROSS THE REGION. THERE IS THE POSSIBILITY THAT
THERE WILL BE ENOUGH WARM AIR FOR A WINTRY MIX OF RAIN...FREEZING
RAIN...SLEET AND SNOW. THERE IS STILL A GREAT DEAL OF UNCERTAINTY
IN THE DETAILS IN THE AMOUNT OF WARM AIR AND HOW IT WILL IMPACT
AIR AND PAVEMENTS TEMPERATURES...AND PRECIPITATION TYPES ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-130300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
848 PM CST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

KIECKBUSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:40 PM CSTWind Chill AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Oneida, Vilas19 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.